Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 35, NWS Pocatello, ID

October 23, 20209 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Oct 23, 2020, 2:29 AM MDT for 9 counties in Idaho. It took effect at Oct 24, 2020, 1:51 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2020, 2:29 AM MDT (08:29 UTC)
In effect from
Oct 24, 2020, 1:51 PM MDT
Expired
Oct 24, 2020, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Caribou County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 43 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 8.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3016 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS75 KPIH 230829
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
229 AM MDT Fri Oct 23 2020

IDZ055-057-058-232100-
/O.NEW.KPIH.WI.Y.0035.201024T2000Z-201025T0200Z/
Eastern Magic Valley-Raft River Region-Marsh and Arbon Highlands-
Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, 
Rockland, Holbrook, Inkom, McCammon, Downey, and Lava Hot Springs
229 AM MDT Fri Oct 23 2020

...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM MDT SATURDAY...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portion of the Eastern Magic Valley and South-central
  Highlands.

* WHEN...From 2 PM to 8 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust may create reduced visibility and locally difficult
  driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-232100-
/O.NEW.KPIH.LW.Y.0029.201024T1500Z-201025T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
229 AM MDT Fri Oct 23 2020

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph
  expected during the day then becoming northeast 10 to 20 mph by 
  late afternoon and continuing into the evening hours.

* WHERE...American Falls Reservoir.

* WHEN...From 9 AM to 8 PM MDT Saturday.

* IMPACTS...Strong winds may create rough chop and hazardous
  boating conditions across area lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn or swamp small water craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
4 follow-up statements
734 
WWUS75 KPIH 231936
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
136 PM MDT Fri Oct 23 2020

IDZ054-241200-
/O.CAN.KPIH.LW.Y.0029.201024T1500Z-201025T0200Z/
/O.EXB.KPIH.WI.Y.0035.201024T2000Z-201025T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
136 PM MDT Fri Oct 23 2020

...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM MDT SATURDAY...
...LAKE WIND ADVISORY IS CANCELLED...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 45 mph
  expected.

* WHERE...Pocatello, Blackfoot, American Falls.

* WHEN...From 2 PM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  create difficult driving conditions. Strong winds may create 
  rough chop and hazardous boating conditions across area lakes.

* ADDITIONAL DETAILS...Strong winds may create rough chop and
  hazardous boating conditions across area lakes throughout the
  day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051-241200-
/O.EXB.KPIH.WI.Y.0035.201024T2000Z-201025T0300Z/
Shoshone/Lava Beds-
Including the cities of Shoshone, Richfield, and Carey
136 PM MDT Fri Oct 23 2020

...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM MDT SATURDAY...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Shoshone, Richfield and Carey.

* WHEN...From 2 PM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  create difficult driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ055-057-058-241200-
/O.EXT.KPIH.WI.Y.0035.201024T2000Z-201025T0300Z/
Eastern Magic Valley-Raft River Region-Marsh and Arbon Highlands-
Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, 
Rockland, Holbrook, Inkom, McCammon, Downey, and Lava Hot Springs
136 PM MDT Fri Oct 23 2020

...WIND ADVISORY NOW IN EFFECT FROM 2 PM TO 9 PM MDT SATURDAY...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portion of the Eastern Magic Valley and South-central 
  Highlands.

* WHEN...From 2 PM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  create difficult driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
585 
WWUS75 KPIH 240924
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
324 AM MDT Sat Oct 24 2020

IDZ051-054-055-057-058-242100-
/O.CON.KPIH.WI.Y.0035.201024T2000Z-201025T0300Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Raft River Region-Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Malta, Rockland, Holbrook, Inkom, McCammon, 
Downey, and Lava Hot Springs
324 AM MDT Sat Oct 24 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portion of the Eastern Magic Valley and South-central 
  Highlands.

* WHEN...From 2 PM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  create difficult driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
466 
WWUS75 KPIH 241504
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
904 AM MDT Sat Oct 24 2020

IDZ053-242100-
/O.NEW.KPIH.DU.Y.0003.201024T1504Z-201024T2100Z/
Upper Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and St. Anthony
904 AM MDT Sat Oct 24 2020

...BLOWING DUST ADVISORY IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* WHAT...Visibility between one quarter mile and one mile in 
  blowing dust.

* WHERE...Along Interstate 15 north of Idaho Falls.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility.

* ADDITIONAL DETAILS...Temporary closure of Interstate 15 possible
  until winds shift to the north late this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

IDZ051-054-055-057-058-242315-
/O.CON.KPIH.WI.Y.0035.201024T2000Z-201025T0300Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Raft River Region-Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Malta, Rockland, Holbrook, Inkom, McCammon, 
Downey, and Lava Hot Springs
904 AM MDT Sat Oct 24 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portion of the Eastern Magic Valley and South-central 
  Highlands.

* WHEN...From 2 PM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  create difficult driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
057 
WWUS75 KPIH 241951
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
151 PM MDT Sat Oct 24 2020

IDZ053-242100-
/O.CAN.KPIH.DU.Y.0003.000000T0000Z-201024T2100Z/
Upper Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and St. Anthony
151 PM MDT Sat Oct 24 2020

...BLOWING DUST ADVISORY IS CANCELLED...

Winds have switched to the north and the threat for blowing dust
has ended.

$$

IDZ051-054-055-057-058-250300-
/O.EXT.KPIH.WI.Y.0035.201024T1951Z-201025T0300Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Raft River Region-Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Malta, Rockland, Holbrook, Inkom, McCammon, 
Downey, and Lava Hot Springs
151 PM MDT Sat Oct 24 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Pocatello, Shoshone, Richfield, American Falls,
  Blackfoot, Fort Hall, Malta, Inkom, McCammon.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  create difficult driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 23, 2:23 AM MDT, 6 minutes earlier.

Area forecast discussion, Oct 23, 2:23 AM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
223 AM MDT Fri Oct 23 2020

.SHORT TERM...Today through Sunday night. A mostly dry WNW flow
aloft will continue across SE Idaho today as the next upstream storm
system shears SSE along the Canadian coast. The leading edge of
precipitation will spread into the CNTRL mountains this evening and
across the remainder of SE Idaho late tonight and Saturday as the
storm system advances into Montana. Temps may be warm enough to
support rain from Pocatello to Burley with a rain-snow mix possible
in the upper valley. Storm total accumulations across the CNTRL
mountains are expected to reach 2 to 5 inches while 4 to 10 inches
pile up from Island Park south to around Georgetown. A Winter
Weather Advisory has been issued for the eastern mountains as a
result. In addition to the snow, west winds are expected to ramp up
across a portion of the Eastern Magic Valley, South-central
Highlands, and Lower Snake River Plain as a result of the passing
storm system and thus a Wind Advisory/Lake Wind Advisory has been
issued for that region Saturday afternoon and evening. The storm
system shifts east through Montana Saturday night with snowfall
tapering off from west to east across the region as a dry and very
cold NNE flow sets up across the area. Record or near record
temperatures are possible across many areas Sunday morning and
continuing into early next week (more on that in the Long Term
section below). Huston

.LONG TERM...Monday through next Friday. Our forecast for next week
is fairly simple and low-impact: dry with gradually moderating
temps. Overall forecast confidence is high.

We open Mon AM with mostly clear skies (nothing to blanket/insulate
the sfc) and light winds (nothing to mix down slightly warmer air
above the nocturnal temp inversion), a great setup for efficient
radiational cooling where sfc heat in the form of longwave thermal
radiation should freely escape into space. Nights are also getting
longer, supporting this effect. Model guidance generally agrees on
AM lows dropping into the 0-10 degree range for most, and
potentially below zero near Island Park and in normally colder spots
such as the Stanley and Copper Basins, with no significant outliers.
While a few of these spots could even "overperform" the forecast,
saw no reason to deviate from the generally skillful NBM guidance.
Lows will still be cold Tue/Wed AMs, yet slightly moderating each
day with strong nocturnal inversions and temps easily 10 degrees
warmer above 5,500-6,000 feet compared to valleys. We encourage
everyone to prepare for the cold by winterizing homes, water pipes,
and lawns by Sat, bundling up before heading out each morning
(especially kids), and remembering to keep pets warm and protected.
Meanwhile, high temps will also gradually warm, generally topping
out in the 30s Mon, 40s Tue, and 40s/50s Wed/Thurs (finally back to
near climatological norms) as broad high pressure ridging tries to
build east into the Great Basin and the cold northernly flow
flatters/transitions more W/NW. Again, model agreement looks good on
these trends, and forecast confidence is high. We're starting to see
indications (especially off the GFS/ECMWF) of our next low pressure
shortwave trough approaching ID by late Fri, but expect dry
conditions and light winds through that time. - KSmith
&&

.AVIATION...Today will be the calm before the next storm, featuring
VFR cigs/vsbys, dry conditions, and lighter winds compared to most
days over this past week. Just a slight diurnal increase is featured
in the TAFs this afternoon based on our usual preferred MAV/MET/HRRR
suite, with a normal SE flow (no sfc crosswind) at KSUN. We start to
introduce thickening VFR cloud cover and precip to the various
terminals after sunset this eve as our long-advertised weekend
winter storm system arrives, with timing based on the high-res HREF
ensemble consensus. Winds are expected to increase over the course
of the night tonight as well, setting us up for a breezy Sat across
SE Idaho. Winds will be very strong aloft, but an early glance at
soundings suggests enough mixing to the sfc should occur to keep us
shy of formal LLWS criteria. Cigs in particular may eventually reach
at least MVFR Sat AM, especially KIDA/KDIJ, and any snow showers
could drop vsbys into this category as well, especially following
the cold frontal passage Sat afternoon/eve. KDIJ could see IFR vsbys
in snowfall. Thus, expect a more difficult/impactful day for
aviation Sat. Stay tuned. - KSmith
&&

.FIRE WEATHER...A dry and cool WNW flow aloft will persist across
the region today as the next upstream storm system shears SE along
the Canadian coast. As this storm works into southern British
Columbia/Alberta late this afternoon and then across Montana
Saturday, attending precipitation will overspread SE Idaho and
continue through at least Saturday evening before tapering off
Sunday as a much drier and colder NNE flow overspreads SE Idaho in
the wake of the exiting system. It looks like we could see 2 to 5
inches of accumulating snow across the central mountains and 4 to 10
inches across the eastern mountains from Island Park south to
Georgetown. Record or near record cold temperatures are expected
Sunday through Tuesday morning before we see a move back toward
seasonable temperatures over the latter half of the week. Huston
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory late tonight through Saturday evening
IDZ063>066.

Wind Advisory Saturday afternoon through Saturday evening IDZ055-057-
058.

Lake Wind Advisory from 9 AM MDT through 8 PM MDT Saturday IDZ054.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:29 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power11 hr
Oct 23, 2:34 AM MDTWinter Weather AdvisoryPIHBear Lake, Bonneville, Caribou, Clark, Fremont, Madison and 1 more42 hr

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.